Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Wichita, KS

March 24, 20085 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 24, 2008, 3:46 AM CDT for 5 counties in Kansas. It took effect at Mar 24, 2008, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2008, 3:46 AM CDT (08:46 UTC)
In effect from
Mar 24, 2008, 12:00 PM CDT
Expired
Mar 24, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 240846
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT MON MAR 24 2008

...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON...

KSZ032-047-241700-
/O.UPG.KICT.FW.A.0002.080324T1800Z-080325T0000Z/
/O.NEW.KICT.FW.W.0004.080324T1700Z-080325T0000Z/
RUSSELL-BARTON-
346 AM CDT MON MAR 24 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW
RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME
FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL
KANSAS. AVOID OUTDOOR BURNING

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ033-048-050-241700-
/O.NEW.KICT.FW.W.0004.080324T1700Z-080325T0000Z/
LINCOLN-ELLSWORTH-RICE-
346 AM CDT MON MAR 24 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW
RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME
FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL
KANSAS. AVOID OUTDOOR BURNING

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KLEINSASSER
3 follow-up statements
000 
WWUS83 KICT 240903
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
403 AM CDT MON MAR 24 2008

...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON...

KSZ032-033-047-048-050-241715-
/O.CON.KICT.FW.W.0004.080324T1700Z-080325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
403 AM CDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW
RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME
FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL
KANSAS. AVOID OUTDOOR BURNING

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KLEINSASSER
000 
WWUS83 KICT 241546
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1046 AM CDT MON MAR 24 2008

KSZ032-033-047-048-050-250000-
/O.CON.KICT.FW.W.0004.080324T1700Z-080325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
1046 AM CDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 30 MPH...LOW
RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME FIRE
DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$


JMC
000 
WWUS83 KICT 250000
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT MON MAR 24 2008


KSZ032-033-047-048-050-250100-
/O.EXP.KICT.FW.W.0004.000000T0000Z-080325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
700 PM CDT MON MAR 24 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WINDS ARE EXPECTED TO DIMINISH SLIGHTLY THIS EVENING AND
RELATIVELY HUMIDITIES SHOULD SLOWLY INCREASE. THIS SHOULD DROP
THE FIRE DANGER FROM EXTREME TO VERY HIGH FOR THE REMAINDER OF THE
EVENING. OUTDOOR BURNING IS STILL NOT RECOMMENDED.

$$

HOWERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 24, 3:39 AM CDT, 7 minutes earlier.

Area forecast discussion, Mar 24, 3:39 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT MON MAR 24 2008

.DISCUSSION...
TODAY: STRONG SOUTHERLY FLOW WILL COMMENCE ACROSS THE AREA IN
RESPONSE TO A STRENGTHENING LEE TROUGH. MAY END UP HOISTING A WIND
ADVISORY BEFORE 6 AM FOR TODAY GENERALLY WEST OF THE FLINT
HILLS...DUE TO GOOD MIXING AND 30KTS OF BOUNDARY LAYER FLOW
PROGGED BY THE NAM AND GFS MODELS.

TUESDAY NIGHT-THURSDAY NIGHT: COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE FORECAST AREA ON TUESDAY...AND STALL AROUND THE
KANSAS/OKLAHOMA BORDER FROM TUESDAY NIGHT THROUGH THURSDAY
NIGHT...AS ZONAL FLOW ALOFT DEVELOPS ACROSS THE HEARTLAND. GFS AND
ECMWF MODELS ARE IN DECENT AGREEMENT REGARDING THIS...WITH THE NAM
MODEL THE OUTLIER. INCREASING LOW-LEVEL MOISTURE WILL RESULT IN
MARGINAL ELEVATED INSTABILITY FOR A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT OVER
MAINLY SOUTHERN AND EASTERN KANSAS. CHANCES MAY BE SLIGHTLY
GREATER ON WEDNESDAY NIGHT DUE TO GREATER LOW-LEVEL
MOISTURE/ELEVATED INSTABILITY. BUT OVERALL...AM NOT ANTICIPATING
WIDESPREAD COVERAGE DUE TO A FAIRLY STRONG ELEVATED MIXED
LAYER/CAP. COULD ALSO SEE SOME PATCHY DRIZZLE AND FOG DURING THIS
TIME PERIOD...AS MOIST UPSLOPE FLOW IS ENHANCED NORTH OF THE
FRONT.

THUNDERSTORM CHANCES SHOULD WANE EVEN MORE ON THURSDAY...DUE TO A
STOUT ELEVATED MIXED LAYER/CAP. BY THURSDAY NIGHT...APPROACHING
SHORTWAVE ENERGY COULD ENHANCE THUNDERSTORM COVERAGE ACROSS
SOUTHEAST KANSAS ALONG/NORTH OF THE STALLED FRONTAL BOUNDARY...WITH
THE FRONT EVENTUALLY PUSHING WELL SOUTHEAST OF THE AREA BY FRIDAY.

ALL IN ALL...INSTABILITY AND SHEAR WILL PROMOTE STRONG TO MARGINALLY
SEVERE STORMS FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT.

LATE WEEKEND/EARLY NEXT WEEK: COULD BE LOOKING AT STRONG/SEVERE
STORMS BY LATE WEEKEND/EARLY NEXT WEEK...AS SHORTWAVE ENERGY DIGS
A TROUGH OVER THE WESTERN CONUS...ALLOWING SOUTHERLY FLOW AND
MOISTURE TO RETURN NORTHWARD. DESPITE THE DETAILS REMAINING VERY
UNCLEAR/HAZY...BOTH THE OPERATIONAL GFS AND ECMWF HINT AT THIS
SCENARIO. STAY TUNED.

KLEINSASSER

&&

.AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...SURFACE RIDGE WILL CONTINUE TO
MOVE EAST TONIGHT WITH INCREASING SOUTH FLOW DEVELOPING THROUGHOUT
THE AERODROME FORECAST PERIOD. WITH INCREASING SURFACE PRESSURE
GRADIENT...GUSTY SOUTH WINDS SHOULD DEVELOP DURING THE MORNING
WITH GUSTS OF 30-40KTS LIKELY BY AFTERNOON AT MOST LOCATIONS.

HOWERTON

&&

.FIRE WEATHER...
STRONG SOUTHERLY FLOW...CRITICAL FUELS AND LOW AFTERNOON RELATIVE
HUMIDITIES WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON ACROSS
CENTRAL KANSAS. WILL ISSUE A RED FLAG WARNING FROM NOON-7PM FOR
BARTON...RUSSELL...LINCOLN...ELLSWORTH AND RICE COUNTIES. FIRE
DANGER WILL BE VERY HIGH ACROSS THE REST OF THE AREA...BUT MINIMUM
AFTERNOON RELATIVE HUMIDITIES SHOULD REMAIN ABOVE 25 PERCENT...JUST
ABOVE RED FLAG CRITERIA. ANTICIPATING HIGHER 850MB MOISTURE
ADVECTING FROM THE SOUTHWEST TO MIX DOWN THIS AFTERNOON...WHICH
SHOULD ACT TO INCREASE DEWPOINTS INTO THE UPPER 20S TO LOWER 30S.
THEREFORE...THINKING THIS WILL BE A MARGINAL RED FLAG WARNING.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  45  66  44 /   0   0   0  20
HUTCHINSON      67  43  64  42 /   0   0   0  20
NEWTON          65  45  64  43 /   0   0   0  20
ELDORADO        63  45  65  44 /   0   0   0  20
WINFIELD-KWLD   64  45  67  45 /   0   0   0  20
RUSSELL         71  39  61  38 /   0   0   0  10
GREAT BEND      71  40  63  39 /   0   0   0  10
SALINA          66  42  62  39 /   0   0   0  10
MCPHERSON       67  43  63  41 /   0   0   0  10
COFFEYVILLE     61  44  67  47 /   0   0  10  20
CHANUTE         60  44  65  45 /   0   0   0  20
IOLA            59  44  65  44 /   0   0   0  20
PARSONS-KPPF    61  44  66  46 /   0   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Mar 23, 4:36 PM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN MAR 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
436 PM CDT SUN MAR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE INDEX WILL CONTINUE TO BE IN THE HIGH CATEGORY
LATE THIS AFTERNOON ACROSS MUCH OF CENTRAL...SOUTH-CENTRAL AND
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH TO POSSIBLY
EXTREME CATEGORY OVER PORTIONS CENTRAL AND SOUTH CENTRAL KANSAS ON
MONDAY...AS SOUTHWEST WINDS GUST TO AS HIGH AS 40 MPH. A FIRE
WEATHER WATCH HAS ALSO BEEN ISSUED FOR BARTON AND RUSSELL COUNTIES.
SEE THE LATEST FIRE WEATHER WATCH FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS ON WEDNESDAY THROUGH FRIDAY. A FEW OF THE STORMS MAY BECOME
STRONG ON WEDNESDAY NIGHT AND THURSDAY ACROSS SOUTHEAST KANSAS WITH
THE MAIN THREATS BEING HAIL UP TO ONE HALF INCH IN DIAMETER AND
WINDS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:27 PM CDTWind AdvisoryICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more5 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.